A breast cancer drug may have contributed to the death of a 49-year-old woman from deep vein thrombosis five days after she was a passenger on a transatlantic flight, an inquest has heard.
Thelma Stacey, from Sudbury, Suffolk, had been on a shopping trip with a friend to New York last November and appeared to be in good health on her return.
She died as a result of a pulmonary embolism due to deep vein thrombosis in her pelvis, an inquest at Bury St Edmunds was told.
The inquest heard a number of factors could have contributed to Miss Stacey suffering DVT.
It was possible the breast cancer drug Tamoxifen could have played a part, Miss Stacey was taking the drug following a mastectomy after suffering breast cancer.
Pathologist Dr Laminos Munthali said that there were many risk factors including Tamoxifen, which could play a part in forming a blood clot but this should not be taken in isolation.
Coroner Dr Peter Dean said other factors could include the pneumonia which she was suffering from, an inflamed vein in her thigh called phlebitis which she developed following the trip and possibly gastro-enteritis.
“This (death) was essentially following a long distance flight, the amount to which it was caused by it is still open to debate,” said Dr Dean.
“The link between airline travel and DVT is potentially there but the actual scientific basis for it is clearly not entirely proven on the basis of the evidence we have heard.”
The inquest was told Tomoxifen can cause a small but significant increase of thrombosis in women and Dr Dean said he would be writing to the relevant authorities to highlight the risks of the drug for people taking long distance flights.